Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

A continuum model for two-directional traffic flow


Authors: J. H. Bick and G. F. Newell
Journal: Quart. Appl. Math. 18 (1960), 191-204
DOI: https://doi.org/10.1090/qam/99969
MathSciNet review: QAM99969
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The flow of traffic in two directions of an undivided highway is investigated using the equations of continuity and assumed empirical relations between the average velocities and densities in both lanes. These lead to a pair of quasi-linear partial differential equations. Even if the velocity in one lane depends only very weakly on the density in the other lane, it is found that for a certain small range of densities the equations are of elliptic rather than the expected hyperbolic type. For densities outside this range, solutions of the equations can be found for various special types of initial conditions.


References [Enhancements On Off] (What's this?)

  • [1] M. J. Lighthill and G. B. Whitham, On kinematic waves. II. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A. 229 (1955), 317–345. MR 0072606, https://doi.org/10.1098/rspa.1955.0089
  • [2] Paul I. Richards, Shock waves on the highway, Operations Res. 4 (1956), 42–51. MR 0075522
  • [3] S. C. De, Kinematic wave theory of bottlenecks of varying capacity, Proc. Cambridge Philos. Soc. 52 (1956), 564–572. MR 0082830
  • [4] K. Ostwatitsch, Über die Charakteristikenverfahren der Hydrodynamik, Z. angew. Math. Mech. 25, 195-208 1947)
  • [5] P. D. Lax, Non-linear hyperbolic equations, Communs. Pure and Appl. Math. 6, 231-258 (1953)
  • [6] R. Courant and K. O. Friedrichs, Supersonic Flow and Shock Waves, Interscience Publishers, Inc., New York, N. Y., 1948. MR 0029615
  • [7] E. Kamke, Differentialgleichungen. Lösungsmethoden und Lösungen. Band I. Gewöhnliche Differentialgleichungen, Mathematik und ihre Anwendungen in Physik und Technik. Band 18₁, Akademische Verlagsgesellschaft, Leipzig, 1944 (German). 3d ed. MR 0021170
  • [8] J. H. Bick and G. F. Newell, A continuum model for traffic flow on an undivided highway, Brown University report IBM-22 (mimeographed), 1958
  • [9] Garrett Birkhoff, Hydrodynamics. A study in logic, fact, and similitude, Dover Publications, Inc., New York, 1955. MR 0070349
  • [10] I. G. Petrovsky, Lectures on partial differential equations, Interscience Publishers, New York-London, 1954. Translated by A. Shenitzer. MR 0065760


Additional Information

DOI: https://doi.org/10.1090/qam/99969
Article copyright: © Copyright 1960 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website